Alert archive / Virginia / River Flood Warnings in 2008

River Flood Warning 2, NWS Blacksburg, VA

April 5, 2008Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Apr 5, 2008, 3:22 PM EDT for Halifax County, Virginia. It took effect at Apr 6, 2008, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2008, 3:22 PM EDT (19:22 UTC)
In effect from
Apr 6, 2008, 2:00 PM EDT
Expired
Apr 5, 2008, 9:33 PM EDT
In force
Issued by
NWS Blacksburg, VA
Flood severity
Minor

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at South Boston (SBNV2).

Action stage
18 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS41 KRNK 051922
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
322 PM EDT SAT APR 05 2008

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED
A FLOOD WARNING FOR THE FOLLOWING RIVERS IN VIRGINIA...

  DAN RIVER AT SOUTH BOSTON AFFECTING HALIFAX COUNTY


FOR THE DAN RIVER...INCLUDING SOUTH BOSTON...MINOR FLOODING IS 
FORECAST.

one to one and a half inches of rain fell in the lower dan river
basin last night. an additional inch of rain is expected through 800
am sunday. this should bring the dan river at south boston to just
above the flood stage of 19 feet by sunday afternoon.

DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER 
THAN YOU THINK.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 
$$

VAC083-060722-
/O.NEW.KRNK.FL.W.0002.080406T1800Z-080407T1200Z/
/SBNV2.1.ER.080406T1800Z.080407T0000Z.080407T0600Z.NO/
322 PM EDT SAT APR 05 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DAN RIVER AT SOUTH BOSTON.
* FROM SUNDAY AFTERNOON UNTIL MONDAY MORNING.
* AT 02PM SATURDAY THE STAGE WAS...15.2 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 19.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY noon sunday AND 
  CONTINUE TO RISE TO NEAR 19.2 FEET BY sunday EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY EARLY MONDAY MORNING.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 19.1 FEET ON mar 20
  1996.

$$
1 follow-up statement
000 
WGUS81 KRNK 060133
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
933 PM EDT SAT APR 05 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN VIRGINIA...
 
  DAN RIVER AT SOUTH BOSTON AFFECTING HALIFAX COUNTY
 
 
THE INFLUENCE OF RECENT RAINS ON THE DAN RIVER WILL NOT RESULT IN AS
MUCH OF A RISE AS PREVIOUSLY FORECAST. CURRENTLY...THE RIVER IS AT
15.6 FEET. A SLIGHT INCREASE TO 15.8 FEET IS EXPECTED
OVERNIGHT...WITH THAT LEVEL IS EXPECTED TO CONTINUE THROUGH EARLY
SUNDAY AFTERNOON BEFORE A SLOW FALL BEGINS. FLOOD STAGE IS 19.0
FEET.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES 
AHPS.

VAC083-060203-
/O.CAN.KRNK.FL.W.0002.000000T0000Z-080407T1200Z/
/SBNV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
933 PM EDT SAT APR 05 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE DAN RIVER AT SOUTH BOSTON.
* UNTIL MONDAY MORNING. 
* AT 08PM SATURDAY THE STAGE WAS 15.6 FEET.
* FLOOD STAGE IS 19.0 FEET.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 5, 12:52 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 12:52 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT SAT APR 5 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST FROM THE LOWER MISSISSIPPI
VALLEY INTO THE CAROLINAS BY EARLY SUNDAY MORNING. A LARGE HIGH
PRESSURE SYSTEM WILL BUILD IN FROM THE NORTH SUNDAY AND WILL
REMAIN OVER THE MID ATLANTIC REGION THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SLOW MOVG SFC COLD FRONT APPEARS TO BE SOUTH OF LYH AND MTV AT
THIS TIME. PRECIP AHEAD OF THE FNT IS IN A LULL FOR THE MOMENT AS
THE AREA OF RAIN HAS WEAKENED TO NUMEROUS TO SCATTERED SHOWERS. I
HAVE ADJUSTED THE POPS SOME TO KEEP THEM LOW NORTH OF THE FRONT
UNTIL LATE AFTERNOON WHEN THE UPPER LOW OVER LA/MS WILL BE LIFTING
NEWD AND WILL BE SPREADING PRECIP BACK NORTHWARD INTO THE FORECAST
AREA. THE BULK OF THIS PRECIP WILL BE TONIGHT. THERE ARE ALSO A
FEW BREAKS APPEARING ON SATELLITE...ESPECIALLY IN THE PIEDMONT. SO
I HAVE RAISED THE MAX TEMPS A FEW DEGREES MOST LOCATIONS. STILL
SHOULD BE A MOSTLY CLOUDY DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHORT WAVE AND ASSOCIATED JET STREAK IN THE LOWER MISSISSIPPI VALLEY
MOVES THROUGH THE BASE OF THE TROF THEN NORTHEAST...BRINGING GOOD
LIFT INTO THE FORECAST AREA TONIGHT.

FRONT MOVES EAST TONIGHT AND STALLS JUST EAST OF THE
APPALACHIANS...WITH THE COOLER AIR OOZING INTO THE NORTHWEST COUNTY
WARNING AREA TODAY AND TONIGHT. ONCE THE FINAL SOUTHERN SHORT WAVE
COMES THROUGH AND THE 850 MB WINDS COME AROUND TO THE NORTH...
MOISTURE INFLOW IS CUT OFF AND COOLER AIR ADVANCES WELL INTO NORTH
CAROLINA.

NO REAL GOOD CONSENSUS ON TRACK OF THE LOW TONIGHT AND SUNDAY AND
HOW FAR NORTH DEEP MOISTURE GETS...HOW QUICK IT PULLS OUT ON SUNDAY.
WILL BE INCREASING CHANCE OF PRECIPITATION TO LIKELY OR HIGHER
PERCENTAGE TONIGHT WITH THE BEST CHANCE SOUTH OF A LINE FROM
BLUEFIELD TO FARMVILLE...AND WILL ALSO ADD MORE CLOUDS IN THROUGH
MONDAY NIGHT.

ON MONDAY A SHORT WAVE TRACKING INTO THE GREAT LAKES WILL PUSH A
COLD FRONT CLOSE TO THE GREENBRIER VALLEY. ENOUGH MOISTURE RETURN
AND INSTABILITY WITH THE FRONT FOR A LOW CHANCE OF SHOWERS ON MONDAY
NIGHT...MAINLY IN THE FAR NORTHWEST COUNTY WARNING AREA.

WITH MORE CLOUD COVER TRAPPED UNDER THE A LARGE SURFACE HIGH ON
SUNDAY THROUGH AT LEAST TUESDAY WILL BE LOWERING MAXIMUM
TEMPERATURES THIS TIME FRAME.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER FLOW BECOMES MORE AMPLIFIED...AND UPPER RIDGE EVENTUALLY
CLOSES OFF ACROSS THE SOUTH EAST AT H85 AND H7 IN RESPONSE TO
CLOSED H5 LOW EJECTING THROUGH THE MIDWEST. STILL SHOWING SOMEWHAT
OF A WEDGE SIGNATURE ON WEDNESDAY...WITH SOME LOW LEVEL
MOISTURE...SO WAS HESITANT TO GO TOO WARM...ALTHOUGH TEMPS COULD
BE WARMER IF RH VALUES ARE DRIER. BOTH THE OP ECMWF/GFS ARE IN
REASONABLE AGREEMENT IN CONTRAST TO THE GFS ENSEMBLES...HANDLING
THE TRACK AND STRENGTH OF THE CLOSED H5 LOW WHICH EVENTUALLY ENDS
UP IN THE UPPER GREAT LAKES...DRAGGING A COLD FRONT THROUGH THE
CWA PERHAPS LATE FRIDAY. CONSIDERING THE LACK OF MOISTURE WITH THE
STRENGTHENING RIDGE...PRECIP MAY HOLD OFF UNTIL LATE WEEK. THE
CLOSED H5 LOW MAY BE STRONG ENOUGH TO DISPLACE THE SE RIDGE NEXT
WEEKEND...ALLOWING RELATIVELY COOLER AIR TO ARRIVE.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
LIFR AND IFR CEILINGS ARE CONTINUING TO SPREAD ACROSS THE REGION
ALONG AND EAST OF THE BLUE RIDGE.

ANOTHER LOW PRESSURE WAVE WILL TRAVERSE THE FRONT OVER THE
CAROLINAS THIS AFTERNOON SENDING RAINFALL NWD INTO MOST OF THE
REGION BY THIS EVENING. THE RAIN COULD GET HEAVY FROM SRN VA SOUTHWARD.

HAVE ENDED THE RAIN AT LWB AND BLF TOWARD THE END OF THE FORECAST
PERIOD AS THE SURFACE LOW STARTS TO MOVE TOWARD THE COAST...BUT
EVEN IF THE RAIN ENDS...CEILINGS WILL STILL BE IFR TO LIFR THROUGH
12Z.

LOW LEVEL MOISTURE GETS TRAPPED UNDER A LARGE SURFACE HIGH THAT
BUILDS IN BEHIND THE LOW. CONDITIONS WILL VERY SLOWLY IMPROVE TO
MVFR SUNDAY AND SUNDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...JJ
SHORT TERM...AMS
LONG TERM...KM
AVIATION...AMS/DS/WP
Hazardous weather outlook, Apr 5, 4:14 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT SAT APR 5 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
414 AM EDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in Virginia, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.